Show simple item record

dc.contributor.authorAlkindi, Salam
dc.contributor.authorSmith, Owen P
dc.contributor.authorEnright, Helen
dc.date.accessioned2012-12-06T09:55:26Z
dc.date.available2012-12-06T09:55:26Z
dc.date.issued2011-08
dc.identifier.citationSuccessful Use of Alternative Anticoagulants in the Management of Heparin-induced Thrombocytopenia with Thrombotic Complications: Report of 5 cases and review of literature. 2011, 11 (3):391-8 Sultan Qaboos Univ Med Jen_GB
dc.identifier.issn2075-0528
dc.identifier.pmid22087382
dc.identifier.urihttp://hdl.handle.net/10147/254753
dc.description.abstractHeparin is one of the most frequently used anticoagulants. It is easy to use, but can be associated with life-threatening side effects. One of these is heparin-induced thrombocytopenia syndrome (HITS), which develops in about 3-5% of patients exposed to heparin and is associated with thrombosis in 1% of cases. We report here the successful treatment of five patients with HITS who were treated with alternative anticoagulants namely danaparoid or hirudin. The median time between their exposure to heparin and onset of symptoms and or signs was 10.2 days (range 7-14 days). Platelet counts decreased to a mean of 38.4 x 10(9) /l (12-82 x 10(9)/l). All five patients had evidence of thrombosis; four patients had clinical and radiological evidence of pulmonary emboli, one patient had confirmed deep vein thrombosis (DVT) and one patient had extensive skin necrosis of the thighs and abdomen. Platelet aggregation test were positive in two patients, inconclusive in one patient and negative in two patients. Two patients were anticoagulated with danaparoid and three with hirudin until their platelet counts returned to normal between 4 and 14 days (average 6 days) following the recognition of the syndrome. Our patients had significant morbidity, but no mortality. Immediate withdrawal of heparin is of paramount importance and introduction of alternative anticoagulant is necessary in the presence of thrombosis.
dc.language.isoenen
dc.publisherSultan Qaboos University medical journalen_GB
dc.rightsArchived with thanks to Sultan Qaboos University medical journalen_GB
dc.titleSuccessful Use of Alternative Anticoagulants in the Management of Heparin-induced Thrombocytopenia with Thrombotic Complications: Report of 5 cases and review of literature.en_GB
dc.typeArticleen
dc.contributor.departmentDepartment of Haematology, Sultan Qaboos University Hospital, Muscat, Oman;en_GB
dc.identifier.journalSultan Qaboos University medical journalen_GB
dc.description.provinceLeinsteren
html.description.abstractHeparin is one of the most frequently used anticoagulants. It is easy to use, but can be associated with life-threatening side effects. One of these is heparin-induced thrombocytopenia syndrome (HITS), which develops in about 3-5% of patients exposed to heparin and is associated with thrombosis in 1% of cases. We report here the successful treatment of five patients with HITS who were treated with alternative anticoagulants namely danaparoid or hirudin. The median time between their exposure to heparin and onset of symptoms and or signs was 10.2 days (range 7-14 days). Platelet counts decreased to a mean of 38.4 x 10(9) /l (12-82 x 10(9)/l). All five patients had evidence of thrombosis; four patients had clinical and radiological evidence of pulmonary emboli, one patient had confirmed deep vein thrombosis (DVT) and one patient had extensive skin necrosis of the thighs and abdomen. Platelet aggregation test were positive in two patients, inconclusive in one patient and negative in two patients. Two patients were anticoagulated with danaparoid and three with hirudin until their platelet counts returned to normal between 4 and 14 days (average 6 days) following the recognition of the syndrome. Our patients had significant morbidity, but no mortality. Immediate withdrawal of heparin is of paramount importance and introduction of alternative anticoagulant is necessary in the presence of thrombosis.


This item appears in the following Collection(s)

Show simple item record